MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ICAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE

ATRIUM MEDICAL CORPORATION ICAST COVERED STENT; PROSTHESIS, TRACHEAL, EXPANDABLE
Model Number 85445
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that during a fenestrated endovascular aneurysm repair the icast balloon broke and fell off while attempting to position it in the right renal artery.The stent was deployed.The physician was able to retrieve the balloon with a snare.No harm to the patient.
 
Additional Manufacturer Narrative
Analysis: the device in question was removed from the bio hazard bag and inspected.The 7mm balloon had been separated from the catheter shaft as mentioned in the case details.The balloon had separated at the end of the proximal balloon bond.This location is called the inflection point of the balloon where the balloon neck ends and the proximal balloon cone transition begins.Proximal balloon bond tensile testing is conducted on every production lot of catheters produced to ensure the integrity of the balloon bond.The area of the break shows that the bond area had been necked down to a smaller diameter prior to the separation of the balloon.To break this bond enough force was applied to exceed the product requirement of 15 newtons (n).The instructions for use specify not force withdrawal of the device during withdrawal.Based on the details of the complaint and the condition of the balloon it would appear that the balloon was caught somehow at the end of the introducer sheath.The introducer sheath used in this case was not returned.If it had been returned it would have been evaluated for damage.It is possible that the distal tip of the sheath inverted in on itself during withdrawal.This cannot be confirmed however.It is also possible that the balloon ruptured on a calcified portion of the lesion that was being treated or on one of the fixation barbs of the endograft used during the case.In some cases if all the contrast has not been evacuated from the balloon prior to withdrawal through the sheath, upon withdrawal the remaining fluid gets pushed into the distal balloon cone creating a plug that prevents the balloon from coming back through the sheath.If enough force is applied the catheter shaft could break.Fluid in the balloon would also not be able to be evacuated if the balloon had a hole in it.A full review of the catheter lot history records was performed.Below is an overview of the quality and performance criteria that every lot of icast covered stent systems is tested to.This inspection requires that the catheter lot must pass the following: ¿ ability of the stent and delivery system to be passed through the labeled introducer sheath (6fr/7fr) depending on size.¿ ability to deploy the stent at nominal pressure (8atm).¿ ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.¿ ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.¿ balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).In addition to the final lot qualification testing there are multiple in-process inspections conducted that include the following: ¿ balloon hole skive dimensional verification.¿ stent securement testing.¿ proximal balloon weld tensile testing as detailed above.¿ distal tip tensile testing.¿ catheter leak check.A review of the proximal balloon bond to shaft tensile test data of 20 catheters from this production lot indicates that the minimum tensile force required to separate the catheter shaft from the balloon was 23 n.The requirement is a minimum of 15 n.This far exceeds the requirement.Conclusion: based on the investigation atrium medical corporation cannot conclude that the device was faulty.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
Corrected a.2.And a.3.
 
Event or Problem Description
N/a.

Brand Name
ICAST COVERED STENT
Common Device Name
PROSTHESIS, TRACHEAL, EXPANDABLE
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack NH 03054
MDR Report Key9342737
Report Number3011175548-2019-01183
Device Sequence Number16250450
Product Code JCT
UDI-Device Identifier00650862854459
UDI-Public00650862854459
Combination Product (Y/N)N
Initial Reporter StateMO
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2022
Device Model Number85445
Device Catalogue Number85445
Device Lot Number448359
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/12/2019
Supplement Date Received by Manufacturer01/06/2020
02/01/2021
Initial Report FDA Received Date11/19/2019
Supplement Report FDA Received Date01/07/2020
02/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR